SOMA (carisoprodol) toxicity in a dog
Article first published online: 10 MAR 2005
Journal of Veterinary Emergency and Critical Care
Volume 15, Issue 1, pages 48–51, March 2005
How to Cite
Lane, S. G. and Mazzaferro, E. (2005), SOMA (carisoprodol) toxicity in a dog. Journal of Veterinary Emergency and Critical Care, 15: 48–51. doi: 10.1111/j.1476-4431.2005.04015.x
- Issue published online: 10 MAR 2005
- Article first published online: 10 MAR 2005
- GABA agonist;
Objective: To describe a case of SOMA intoxication in a dog.
Case summary: A 13-year-old, 25 kg, female spayed Australian shepherd presented to the emergency service after ingestion of ten to fifteen 350 mg tablets of SOMA (carisoprodol), a muscle relaxant used for back pain in humans. Toxic effects of the drug in this dog included mild sinus tachycardia, respiratory depression, seizures, and ataxia. The dog's mentation progressively deteriorated from depressed to comatose within 1 hour after admission. Treatment on initial presentation consisted of induction of emesis while the dog still had a gag reflex, administration of activated charcoal, oxygen therapy, and supportive care. The dog was discharged to the owner prior to full recovery (4 days later).
New or unique information provided: This is the first known report of carisoprodol intoxication in the dog.